Alert archive / California / Wind Advisories in 2023
Wind Advisory 113, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Dec 21, 2023, 5:36 PM PST for Santa Barbara County, Ventura County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2023, 5:36 PM PST (01:36 UTC)
- Expired
- Dec 21, 2023, 11:00 PM PST
- In force
- 5 hr
- Issued by
- NWS Los Angeles, CA
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
974 WWUS76 KLOX 220136 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 536 PM PST Thu Dec 21 2023 CAZ349>352-220700- /O.NEW.KLOX.WI.Y.0113.231222T0136Z-231222T0700Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- Santa Ynez Mountains Western Range- Santa Ynez Mountains Eastern Range- Including the cities of El Capitan State Beach, Gaviota, Jalama Beach, Refugio State Beach, Carpinteria, Goleta, Montecito, Santa Barbara, San Marcos Pass, and Montecito Hills 536 PM PST Thu Dec 21 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Areas of east to southeast winds 20 to 30 mph with gusts up to 50 mph. There will be local gusts to 55 to 60 mph in the most wind-prone locations and near heavier showers. * WHERE...Santa Barbara County Southwestern Coast, Santa Barbara County Southeastern Coast, Santa Ynez Mountains Western Range and Santa Ynez Mountains Eastern Range. * WHEN...Until 11 PM PST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for drivers of high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:51 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 21, 3:51 PM PST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
351 PM PST Thu Dec 21 2023
updated aviation discussion
.SYNOPSIS...21/111 PM.
A wet weather pattern will continue across the region through at
least Friday with many hours of steady moderate to heavy rain.
The rain will bring a threat of flooding and thunderstorms,
especially in Santa Barbara and Ventura Counties. A drying trend
is expected over the weekend. Christmas Eve and Christmas Day
will be dry and warmer with near to slightly above normal
temperatures.
&&
.SHORT TERM (TDY-SUN)...21/209 PM.
Active weather pattern continues today with the bulk of the
activity from southeastern Santa Barbara County through western
LA County. An upper low continues to swirl around offshore with a
couple of vort lobes rotating around it. The position of the low
is perfectly situated to tap into a long and deep fetch of
moisture to the southwest. The strong moisture advection is
helping to fuel the storms that continue to develop offshore,
which then drop periods of very heavy rain as they move onshore
with additional assistance from the good upslope flow along the
south facing mountains. There does appear to be a bit of a lull in
the activity in most areas early this afternoon. However,
satellite imagery show bubbling cumulus clouds offshore and
indications of increased lightning activity that will likely
bring increasing shower coverage and intensities later this
afternoon into early evening south of Pt Conception. Not expecting
to see the sort of rates that occurred last night into early this
morning, but certainly rates up to a half inch or locally an inch
per hour are possible through the evening.
Overnight tonight high res models indicate that the activity
should start to diminish and push towards the southeast as the
upper low moves towards the northern Mexico coast. Still a good
chance of showers overnight south of Pt Conception and especially
over the coastal waters, including Catalina, with some higher
intensity bursts of rain.
On Friday as the low continues to move east shower activity should
shift east as well with the best chances over LA and Ventura
Counties and rates mostly under a half inch.
Showers expected to taper off Friday night with dry and warmer
weather Saturday and Sunday.
.LONG TERM (MON-THU)...21/207 PM.
Models continue to show dry weather through Christmas day and
likely through Wednesday afternoon as a ridge of high pressure
moves over California. Highs during this time expected to be 3-6
degrees above normal.
After that there have been some ensemble solutions showing
possibly a turn towards a wetter pattern later next week, however
the latest GEFS ensembles have pushed the start of that wetter
period to next weekend. The EC ensembles still are showing a
system coming through late Wednesday into Thursday but most
solutions on the weaker side.
&&
.AVIATION...21/2350Z.
At 23Z at KLAX, there was no marine layer nor an inversion, but a
deep moist layer.
Low confidence in TAFs through the period. Cigs and vsbys will
vary frequently. Cigs will mostly range between OVC015 and OVC025
for to coast and vlys but there will also be notable periods of
VFR cigs and some IFR cigs. Possible LIFR conds at KPRB Fri
morning. Rain will be occasionally heavy. There is a 20-30 percent
chc of a TSTM at many airfields S of Point Conception thru
tonight.
KLAX...Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between BKN-OVC015
and OVC025-030 before improving to VFR cigs aft about 00Z Fri
afternoon. There is a 20-30 percent chc of a TSTMs thru tonight.
There is a significant threat of an 8-12 kt east to SE wind
component, continuing thru Fri morning.
KBUR....Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025. There is a 20 percent chc of a TSTMs thru tonight.
&&
.MARINE...21/1001 AM.
Hazardous conditions are expected for the coastal waters through
late week due to an ongoing storm system 300 miles west of Point
Conception.
This unstable storm system brings a 50-60% chance of
thunderstorms through Friday morning. Any thunderstorm that forms
may have localized strong gusty winds up to 35 kt, rough seas,
small hail, dangerous lightning and/or waterspouts.
Strong and gusty S-SE Small Craft Advisory (SCA) level winds will
continue into Friday.
Hazardous cross seas are expected through Friday due to combined
S-SE wind waves and W and NW swells. Additionally, south to
southeast wind waves may create hazardous conditions at south and
southeast facing harbor entrances and shorelines such as Avalon
Harbor, the east facing portion of Two Harbors, and Smugglers
Cove.
By Friday evening through Saturday afternoon, SCA level NW winds
and swells are possible across the outer waters, and a 30% chance
across the western Santa Barbara Channel into Saturday morning.
There is a 20% chance of Gale Force gusts across the outer waters
during the time frame. Accompanying the winds will be steep and
hazardous short- period seas.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch remains in effect through late tonight for zones
38-87-88-340>358-362-366>383-548>550. (See LAXFFALOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zones 645-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 2 AM PST Friday for
zones 650-673. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PST Friday for
zones 655-676. (See LAXMWWLOX).
&&
PUBLIC...MW
AVIATION...Sirard
MARINE...Sweet/Lund
SYNOPSIS...MW/Rorke
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Local storm report, Dec 21, 3:26 PM PST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
326 PM PST Thu Dec 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Debris Flow 1 NE Summerland 34.44N 119.58W
12/21/2023 Santa Barbara CA Dept of Highways
Embankment Of Mud In Roadway at Sr192 / Cima
Del Mundo Rd.
&&
LPLocal storm report, Dec 21, 3:47 PM PST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
347 PM PST Thu Dec 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Flood 3 ENE Van Nuys 34.20N 118.40W
12/21/2023 Los Angeles CA Dept of Highways
Onramp is flooding for Sr170 N / Sherman Wy.
&&
LPSpecial weather statement, Dec 21, 4:02 PM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service OXNARD CA
402 PM PST Thu Dec 21 2023
CAZ348>354-220130-
Ventura County Beaches CA-Santa Barbara County Southwestern Coast CA-
Santa Barbara County Southeastern Coast CA-
Santa Barbara County Interior Mountains CA-Santa Ynez Valley CA-
Santa Ynez Mountains Western Range CA-
Santa Ynez Mountains Eastern Range CA-
402 PM PST Thu Dec 21 2023
...SHOWERS WITH LOCALLY STRONG WIND GUSTS WILL IMPACT FAR WESTERN
VENTURA AS WELL AS SOUTHERN AND CENTRAL SANTA BARBARA COUNTIES
THROUGH 530 PM PST...
At 359 PM PST, Doppler radar was tracking numerous showers moving
across southern and central Santa Barbara County, and far western
Ventura County. Movement was to the north.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar and surface observations indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Santa Barbara...
Montecito...
Santa Ynez...
Carpinteria...
Solvang...
El Capitan State Beach...
Summerland...
Refugio State Beach...
Isla Vista...
Goleta...
Mission Canyon...
Highway 154 over San Marcos Pass...
Hope Ranch...
Santa Barbara Air[port...
and Lake Cachuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rains capable of producing flooding will remain possible, and
a Flood Warning is in effect for Southern Santa Barbara County.
&&
LAT...LON 3472 12015 3463 11945 3438 11946 3442 11960
3442 11968 3440 11970 3442 11978 3442 11984
3441 11985 3446 12001 3446 12010 3447 12013
TIME...MOT...LOC 2359Z 200DEG 2KT 3454 12004 3447 11955
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Cohen/BrunoLocal storm report, Dec 21, 4:47 PM PST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
447 PM PST Thu Dec 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Flood 3 WSW Moorpark 34.27N 118.93W
12/21/2023 Ventura CA Law Enforcement
CHP reported significant flooding on Highway
118 at Grimes Canyon Road. The flood waters
were eroding the roadway.
&&Local storm report, Dec 21, 5:05 PM PST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
505 PM PST Thu Dec 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Flood 4 SSE San Fernando 34.23N 118.40W
12/21/2023 Los Angeles CA Law Enforcement
CHP reported a hard closure of Sheldon
Street at Interstate 5 due to mud and debris
blocking the road.
0106 PM Debris Flow 2 NE Beverly Hills 34.10N 118.38W
12/21/2023 Los Angeles CA Fire Dept/Rescue
Residential patio was impacted by a
significant mud and debris flow.
0238 PM Flood 1 NE Val Verde 34.46N 118.64W
12/21/2023 Los Angeles CA Law Enforcement
CHP reported significant flooding at the
intersection of Hasley Canyon Road and Del
Valle Road.
&&Local storm report, Dec 21, 5:17 PM PST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
517 PM PST Thu Dec 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Non-Tstm Wnd Gst 3 WNW Refugio State Bea 34.48N 120.12W
12/21/2023 E57 MPH Santa Barbara CA Mesonet
The SCE sensor at Coastal View reported a
wind gust of 57 MPH.
0509 PM Non-Tstm Wnd Gst 2 NW Gaviota 34.49N 120.24W
12/21/2023 E60 MPH Santa Barbara CA Mesonet
The RAWS sensor at Gaviota reported a wind
gust of 60 MPH.
0512 PM Non-Tstm Wnd Gst Refugio State Beach 34.47N 120.08W
12/21/2023 E57 MPH Santa Barbara CA Mesonet
The SCE sensor at Refugio Beach reported a
wind gust of 57 MPH.
&&The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 4:02 PM PST | Special Weather Statement | LOX | Santa Barbara | 88 min |
| Dec 21, 6:39 PM PST | Special Marine Warning | LOX | 111 min | |
| Dec 22, 12:55 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Dec 22, 2:48 AM PST | Beach Hazards Statement | LOX | Los Angeles, Santa Barbara, Ventura | 6 days |
| Dec 22, 2:48 AM PST | High Surf Advisory | LOX | Los Angeles, San Luis Obispo, Santa Barbara | 7 days |
| Dec 22, 8:21 AM PST | Small Craft Advisory | LOX | 48 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.